Alert archive / Michigan / Frost Advisories in 2016
Frost Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at May 14, 2016, 3:36 PM EDT for 13 counties in Michigan. It took effect at May 15, 2016, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2016, 3:36 PM EDT (19:36 UTC)
- In effect from
- May 15, 2016, 2:00 AM EDT
- Expired
- May 15, 2016, 7:51 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WWUS73 KGRR 141936 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 336 PM EDT SAT MAY 14 2016 MIZ037>040-043>046-051-052-150345- /O.CON.KGRR.FZ.W.0002.160515T0600Z-160515T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM- GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT... GREENVILLE...ALMA 336 PM EDT SAT MAY 14 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... HAZARDOUS WEATHER... * SEVERAL HOURS OF TEMPERATURES AT OR BELOW FREEZING. * SOME WIND WILL COMBINE WITH THE BELOW FREEZING TEMPERATURES. IMPACTS... * DAMAGE TO TENDER VEGETATION FROM THE COMBINATION OF BELOW FREEZING TEMPERATURES AND WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ050-056>059-064>067-071>074-150345- /O.NEW.KGRR.FR.Y.0002.160515T0600Z-160515T1200Z/ MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 336 PM EDT SAT MAY 14 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY. HAZARDOUS WEATHER... * TEMPERATURES IN THE LOWER TO MID 30S. IMPACTS... * SOME DAMAGE TO TENDER VEGETATION BY TEMPERATURES AT OR NEAR FREEZING. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ OSTUNO
3 follow-up statements
800 WWUS73 KGRR 150105 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 905 PM EDT SAT MAY 14 2016 MIZ037>040-043>046-051-052-150915- /O.CON.KGRR.FZ.W.0002.160515T0600Z-160515T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM- GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT... GREENVILLE...ALMA 905 PM EDT SAT MAY 14 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... HAZARDOUS WEATHER... * SEVERAL HOURS OF TEMPERATURES AT OR BELOW FREEZING. * SOME WIND WILL COMBINE WITH THE BELOW FREEZING TEMPERATURES. IMPACTS... * DAMAGE TO TENDER VEGETATION FROM THE COMBINATION OF BELOW FREEZING TEMPERATURES AND WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ050-056>059-064>067-071>074-150915- /O.CON.KGRR.FR.Y.0002.160515T0600Z-160515T1200Z/ MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 905 PM EDT SAT MAY 14 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOWER TO MID 30S DURING THE EARLY MORNING HOURS SUNDAY. IMPACTS... * SOME DAMAGE TO TENDER VEGETATION POSSIBLE WHERE TEMPERATURES FALL TO FREEZING. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
936 WWUS73 KGRR 150724 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 324 AM EDT SUN MAY 15 2016 MIZ037>040-043>046-051-052-151300- /O.CON.KGRR.FZ.W.0002.000000T0000Z-160515T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM- GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT... GREENVILLE...ALMA 324 AM EDT SUN MAY 15 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... HAZARDOUS WEATHER... * SEVERAL HOURS OF TEMPERATURES AT OR BELOW FREEZING. * SOME WIND WILL COMBINE WITH THE BELOW FREEZING TEMPERATURES. IMPACTS... * DAMAGE TO TENDER VEGETATION FROM THE COMBINATION OF BELOW FREEZING TEMPERATURES AND WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ050-056>059-064>067-071>074-151200- /O.CON.KGRR.FR.Y.0002.000000T0000Z-160515T1200Z/ MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 324 AM EDT SUN MAY 15 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOWER TO MID 30S DURING THE EARLY MORNING HOURS TODAY. IMPACTS... * SOME DAMAGE TO TENDER VEGETATION POSSIBLE WHERE TEMPERATURES FALL TO FREEZING. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
418 WWUS73 KGRR 151151 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 751 AM EDT SUN MAY 15 2016 MIZ037>040-043>046-051-052-151300- /O.CAN.KGRR.FZ.W.0002.000000T0000Z-160515T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM- GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT... GREENVILLE...ALMA 751 AM EDT SUN MAY 15 2016 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE FREEZE WARNING. && $$ MIZ050-056>059-064>067-071>074-151300- /O.CAN.KGRR.FR.Y.0002.000000T0000Z-160515T1200Z/ MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 751 AM EDT SUN MAY 15 2016 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE FROST ADVISORY. && $$ MEADE
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 14, 3:30 PM EDT, 6 minutes earlier.
Area forecast discussion, May 14, 3:30 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT SAT MAY 14 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Climate/Marine
.SYNOPSIS...
Issued at 330 PM EDT Sat May 14 2016
Cold air will continue through the weekend with temperatures tonight
falling to near or below freezing across much of Lower Michigan. A
few rain and snow showers will be around through the evening with
some slow clearing expected after midnight. Temperatures will
moderate next week.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 330 PM EDT Sat May 14 2016
A Frost Advisory will be issued for tonight for all the zones that
were not in the Freeze Warning. Although clouds and wind may prevent
widespread frost formation, this airmass is cold enough that
temperatures could fall to the lower 30s even with clouds. There
could be some clearing shortly before sunrise in area of
subsidence following passage of another shortwave trough
overnight.
We will see a gradual decline in the coverage of showers this
evening as sfc based instability weakens after sunset. Some
stronger updrafts will continue to bring isolated areas of ice
pellets and wet snow.
Went with a dry forecast on Sunday, although there could be some
diurnal showers in the afternoon, but coverage would be isolated
at best. Forecast soundings suggest a better chance of clearing
skies and frost is a threat once again.
.LONG TERM...(Tuesday through Saturday)
Issued at 330 PM EDT Sat May 14 2016
We will see one more day of some unsettled weather on Tuesday before
conditions improve the rest of the work week. The upper trough will
remain close enough on Tuesday that one last short wave and
associated trough will pass through and bring another chance of
showers.
Conditions will then improve for Wednesday, and last the remainder
of the work week. Confidence is fairly good that the upper trough
will move out, and subsidence building in should keep the area dry.
This will remain the case through at least Friday as the upper
ridge remains nearby. Temperatures will moderate as the upper
heights rise as warmer air slowly advects in.
There looks to be a chance of rain that moves in for next Saturday.
An upper trough across the Srn Plains will get kicked out by a
stronger upper trough moving in across the Wrn U.S. late next week.
This trough will have some Gulf of Mexico moisture available for it
to tap as it tries to move NE. Temperatures should remain near
average levels next Saturday, aside from locations where rain may
occur.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 135 PM EDT Sat May 14 2016
Scattered rain showers are the rule early this afternoon, with
some graupel/ice pellets being observed under the stronger
showers. There is less coverage along the lakeshore, where the
cooler lake waters are limiting shower development some. This will
continue through around sunset, when showers and clouds will tend
to diminish. Wind gusts to around 25 knots will also diminish at
that time.
Another round of showers will be possible very late this evening
and overnight with another wave moving through. Precipitation type
looks generally to be rain at the terminals. We would not be
surprised if some snow or ice pellets mixed in. Coverage will not
be as great tonight with no diurnal heating boost.
We will see another break early Sun morning, before diurnal
showers get going late Sun morning. Winds will pick up once again
with gusts of 20-25 knots likely once again.
&&
.MARINE...
Issued at 330 PM EDT Sat May 14 2016
Small craft advisory continues through late tonight. Brisk
northwest winds will result in wave heights in the 3 to 5 foot
range. Winds and waves will diminish on Sunday.
&&
.HYDROLOGY...
Issued at 108 PM EDT Sat May 14 2016
Twenty-four hour rainfall amounts through this morning generally
ranged from 0.50-0.75 inches with few localized spots of around
1.00 inch. The result of this is only expected to extend some of
the minor flooding near river banks in low lying areas for Holt,
Ionia and Maple Rapids. Two other sites I believe deserve a
mention are Eagle and Hastings. Both are rising, but look as if
they'll top out just below advisory criteria. Most other sites
experienced minor fluctuations and will not be of any concern.
There is good news, which is the slow draw away from higher
precipitation amounts through next week. While daytime showers
are possible each day between now and Monday, it is not likely to
amount to much. The midweek shortwave and associated front are
likely to sag southward by Wednesday with little affect, as well.
Overall trends are drier and may provide plenty relief for rivers
to gradually fall through the upcoming week.
&&
.CLIMATE...
Issued at 330 PM EDT Sat May 14 2016
Here are the record low max and min temperatures for 5/14, 5/15
and 5/16.
May 14th Record Min Max
Grand Rapids 49 degrees 1924
Lansing 40 degrees 1895
Muskegon 48 degrees 1959
May 15th Record Min Max Record Min
Grand Rapids 44 degrees 1997 34 degrees 1920
Lansing 44 degrees 1997 24 degrees 1895
Muskegon 44 degrees 1997 31 degrees 1920
May 16th Record Min
Grand Rapids 29 degrees 1997
Lansing 27 degrees 1866
Muskegon 29 degrees 1997
&&
.GRR Watches/Warnings/Advisories...
MI...Frost Advisory from 2 AM to 8 AM EDT Sunday for MIZ050-056>059-
064>067-071>074.
Freeze Warning from 2 AM to 9 AM EDT Sunday for MIZ037>040-
043>046-051-052.
LM...Small Craft Advisory until 6 AM EDT Sunday for LMZ844>849.
&&
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...JAM
CLIMATE...Ostuno
MARINE...OstunoHazardous weather outlook, May 14, 4:30 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 AM EDT SAT MAY 14 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150730- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 430 AM EDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT FREEZING TEMPERATURES ARE LIKELY TONIGHT MAINLY NORTH OF INTERSTATE 96 AND INLAND FROM LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST AND FREEZING TEMPERATURES ARE POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-150730- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 430 AM EDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES MAY BECOME HAZARDOUS TO SMALL CRAFT AGAIN LATE SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:04 AM EDT | Freeze Warning | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 4 more | 29 hr |
Nearby
Frost Advisories in Michigan, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.